Alert archive / Nevada / Red Flag Warnings in 2008
Red Flag Warning 21, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at May 12, 2008, 3:57 PM PDT for Clark County, Lincoln County, Nye County, Nevada; San Bernardino County, California; Mohave County, Arizona. It took effect at May 13, 2008, 4:01 AM PDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2008, 3:57 PM PDT (22:57 UTC)
- In effect from
- May 13, 2008, 4:01 AM PDT
- Expired
- May 13, 2008, 6:00 PM PDT
- In force
- 14 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 94 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2648 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KVEF 122257 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 357 PM PDT MON MAY 12 2008 AZZ102-130000- /O.CAN.KVEF.FW.W.0020.000000T0000Z-080513T0300Z/ NORTHWEST DESERTS/NORTHWEST PLATEAU- 357 PM MST MON MAY 12 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE RED FLAG WARNING FOR NORTHWEST ARIZONA. NORTHWEST WINDS AND HIGHER RELATIVE HUMIDITIES HAD DEVELOPED ACROSS THE NORTHWEST PLATEAU WITH A COLD FRONT PUSHING DOWN THROUGH THE AREA. NORTHWEST WINDS GUSTING BETWEEN 20 AND 30 MPH AND RELATIVE HUMIDITY VALUES BETWEEN 17 AND 27 PERCENT WERE REPORTED AT SEVERAL AUTOMATED SITES. THESE CONDITIONS...WHICH NO LONGER MEET CRITICAL FIRE WEATHER CRITERIA... WILL SPREAD DOWN THROUGH SOUTHERN MOHAVE COUNTY THE REST OF THE AFTERNOON AND EARLY EVENING. $$ AZZ101-CAZ229-NVZ466-131400- /O.UPG.KVEF.FW.A.0014.080513T1500Z-080514T0300Z/ /O.NEW.KVEF.FW.W.0021.080513T1500Z-080514T0100Z/ LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY- LAKE MEAD NRA/COLORADO RIVER-NV SIDE- 357 PM PDT MON MAY 12 2008 /357 PM MST MON MAY 12 2008/ ...RED FLAG WARNING IN EFFECT FROM 8 AM PDT /8 AM MST/ TO 6 PM PDT /6 PM MST/ TUESDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 8 AM TO 6 PM TUESDAY. STRONG NORTHERLY WINDS ARE EXPECTED TO DEVELOP BEHIND A COLD FRONT TUESDAY. SUSTAINED WINDS BETWEEN 25 AND 35 MPH ARE EXPECTED WITH GUSTS APPROACHING 50 MPH. RELATIVE HUMIDITY VALUES BELOW 15 PERCENT ARE ALSO EXPECTED MUCH OF THE DAY TUESDAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ JGA
2 follow-up statements
000 WWUS85 KVEF 131101 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 401 AM PDT TUE MAY 13 2008 CAZ228-NVZ463>465-140100- /O.EXA.KVEF.FW.W.0021.080513T1500Z-080514T0100Z/ MOJAVE DESERT-SHEEP RANGE-SPRING MOUNTAINS- CLARK AND SW LINCOLN COUNTY DESERTS/LAS VEGAS DISPATCH- 401 AM PDT TUE MAY 13 2008 ...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 PM PDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM PDT THIS AFTERNOON FOR THE CLARK AND SOUTHWEST LINCOLN COUNTY DESERTS AND THE SPRING MOUNTAINS AND SHEEP RANGE FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY. STRONG NORTHERLY WINDS ARE EXPECTED TODAY BEHIND A COLD FRONT. SUSTAINED WINDS BETWEEN 20 AND 30 MPH ARE EXPECTED WITH GUSTS APPROACHING 40 MPH. DRIER AIR WILL ALSO MOVE IN BEHIND THE FRONT WITH RELATIVE HUMIDITY VALUES BELOW 15 PERCENT MUCH OF THE DAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ AZZ101-CAZ229-NVZ466-140100- /O.CON.KVEF.FW.W.0021.080513T1500Z-080514T0100Z/ LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY- LAKE MEAD NRA/COLORADO RIVER-NV SIDE- 401 AM PDT TUE MAY 13 2008 /401 AM MST TUE MAY 13 2008/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM PDT /8 AM MST/ THIS MORNING TO 6 PM PDT /6 PM MST/ THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM PDT /8 AM MST/ THIS MORNING TO 6 PM PDT /6 PM MST/ THIS AFTERNOON FOR THE LAKE MEAD NATIONAL RECREATION AND AND COLORADO RIVER VALLEY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY. STRONG NORTHERLY WINDS ARE EXPECTED TODAY BEHIND A COLD FRONT. SUSTAINED WINDS BETWEEN 25 AND 35 MPH ARE EXPECTED WITH GUSTS UP TO 50 MPH. DRIER AIR WILL ALSO MOVE IN BEHIND THE FRONT WITH RELATIVE HUMIDITY VALUES BELOW 15 PERCENT MUCH OF THE DAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$
000 WWUS85 KVEF 140101 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 601 PM PDT TUE MAY 13 2008 AZZ101-CAZ228-229-NVZ463>466-140215- /O.EXP.KVEF.FW.W.0021.000000T0000Z-080514T0100Z/ LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-MOJAVE DESERT- LOWER COLORADO RIVER VALLEY-SHEEP RANGE-SPRING MOUNTAINS- CLARK AND SW LINCOLN COUNTY DESERTS/LAS VEGAS DISPATCH- LAKE MEAD NRA/COLORADO RIVER-NV SIDE- 601 PM PDT TUE MAY 13 2008 /601 PM MST TUE MAY 13 2008/ ...RED FLAG WARNING EXPIRED AT 6 PM PDT /6 PM MST/ THIS AFTERNOON... THE RED FLAG WARNING EXPIRED AT 6 PM FOR SOUTHERN NEVADA AND NEARBY AREAS OF THE MOJAVE DESERT IN SAN BERNARDINO COUNTY CALIFORNIA AND NORTHWEST ARIZONA. NORTH WIND GUSTS HAVE DECREASED TO BELOW 35 MPH AT MOST OBSERVING SITES AND WIND SPEEDS WILL CONTINUE TO DECREASE TO LESS THAN 15 MPH THIS EVENING. RELATIVE HUMIDITY RECOVERY WILL BE POOR OVERNIGHT AS A VERY DRY AIR MASS REMAINS IN PLACE. $$ JGA
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 12, 3:00 PM PDT, 57 minutes earlier.
Area forecast discussion, May 12, 3:00 PM PDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT MON MAY 12 2008
.SYNOPSIS...AN AREA OF LOW PRESSURE WILL PUSH THROUGH THE REGION
TONIGHT BRINGING GUSTY NORTH WINDS ALONG WITH COOLER TEMPERATURES
FOR TUESDAY. NORTHERLY WINDS WILL PERSIST WEDNESDAY AND THURSDAY
WITH TEMPERATURES CLIMBING TO ABOVE NORMAL READINGS. TEMPERATURES
ARE FORECAST TO BE WELL ABOVE NORMAL BY THIS WEEKEND.
&&
.SHORT TERM...COLD FRONT PUSHED THROUGH THE REGION EARLIER THAN
EXPECTED WITH MOST AREAS EXPERIENCING NORTHWEST TO NORTH WINDS. WIND
ADVISORY FOR WESTERN SAN BERNARDINO COUNTY HAS BEEN VERIFYING WELL
WITH WIND GUSTS OVER 40 MPH THROUGHOUT THE DAY AT DAGGETT. SUNSHINE
HAS BEEN LIMITED OVER MUCH OF THE CWA AS A BAND OF HIGH LEVEL
MOISTURE COVERED MUCH OF THE CWA. SO FAR THIS HAS HELPED TO SUPPRESS
THUNDERSTORM ACTIVITY WITH NO LIGHTNING STRIKES NOTED. MODELS ARE
SHOWING THE BEST DYNAMICS OVER NORTHERN MOHAVE COUNTY WITH LI VALUES
AROUND NEG 2 ALONG WITH SOME WEAK CAPE...WHILE THINGS HAVE
STABILIZED OVER CENTRAL NYE AND LINCOLN COUNTIES. WILL GO AHEAD AND
LEAVE THE SLIGHT CHANCE OF THUNDERSTORMS FOR THIS EVENING...BUT ITS
LOOKING LESS LIKELY. MAIN CONCERN OVER THE NEXT 24 HOURS WILL BE THE
WINDS. AS THE UPPER LOW DROPS SOUTH THE SURFACE PRESSURE GRADIENT
WILL INCREASE SIGNIFICANTLY...ESPECIALLY OVER THE COLORADO RIVER
BASIN. SHOULD BE SOME GUSTY NORTH WINDS THIS EVENING DOWN THE
RIVER...BUT EXPECT THE STRONGEST WINDS TO OCCUR TUESDAY MORNING
THROUGH TUESDAY AFTERNOON. NUMERICAL MODELS ALL SHOW NEEDLES WINDS
BETWEEN 30-35 KNOTS SUSTAINED. WILL GO AHEAD AND ISSUE A WIND
ADVISORY FOR THE COLORADO RIVER ZONES AND WILL ALSO UPGRADE THE FIRE
WEATHER WATCH TO A RED FLAG WARNING FOR THE SAME LOCATIONS. MODELS
SHOW THE WINDS TO DECREASE LATE TUESDAY AFTERNOON AS GRADIENTS
WEAKEN AND THE UPPER LOW SLIDES SOUTH AND EAST. TEMPERATURES ARE
EXPECTED TO BE SEVERAL DEGREES BELOW NORMAL TUESDAY AS THE AREA
REMAINS UNDER A STRONG NORTHERLY FLOW. STRONG HIGH PRESSURE IS
EXPECTED TO SHIFT CLOSER TO THE COAST WEDNESDAY AND THURSDAY...BUT
OUR CWA IS STILL EXPECTED TO REMAIN UNDER A NORTHERLY FLOW.
HOWEVER...THE FLOW IS EXPECTED TO WEAKEN AND TEMPERATURES WILL
GRADUALLY CLIMB TO ABOVE NORMAL READINGS OVER THE NEXT FEW DAYS.
.LONG TERM...FRIDAY THROUGH MONDAY.
MODELS ARE IN MUCH BETTER AGREEMENT FOR THIS TIME PERIOD. A HIGH
WILL BUILD ACROSS THE AREA FROM THE WEST WITH TEMPERATURE AND WINDS
BEING THE ONLY REAL CONCERN. STARTING ON FRIDAY THE HIGH CENTER
SHOULD BE JUST OFF THE NORTHERN CALIFORNIA COAST. IT WILL SPREAD
EAST AND SOUTH ON SATURDAY AND THEN REALLY BROADENS BY SUNDAY. ON
MONDAY THE HIGH WILL BEGIN A SOUTHWARD MOVEMENT YIELDING TO MORE
ZONAL FLOW ACROSS THE AREA.
WITH THE HIGH CENTER BEING VERY CLOSE TO THE FORECAST AREA ON
SATURDAY AND SUNDAY LAS VEGAS COULD BE FLIRTING WITH THE FIRST 100
DEGREE DAYS FOR THE YEAR. AT THIS TIME WILL GO WITH THE A MIX OF
THE MEX AND AVERAGE ENSEMBLES AND KEEP THE TEMPERATURE JUST BELOW
THE CENTURY MARK.
&&
.AVIATION...FOR MCCARRAN...WINDS CONTINUE TO BE THE ISSUE. THE
FRONT PASSED LATE MORNING AND A BIT SOONER THAN ORIGINALLY
ANTICIPATED. THIS SHIFTED THE WINDS TO MORE OF A WEST NORTHWEST TO
EVEN NORTHERLY DIRECTION. EXPECT THE NORTHERLY WINDS TO CONTINUE
THROUGH THE NIGHT AND TOMORROW. THE WINDS WILL CONTINUE TO BE GUSTY
OVERNIGHT IN THE 25+ KT RANGE. TOMORROW AFTERNOON AFTER 15Z ALSO
EXPECT STRONG GUSTS TO 35 KTS. IT MAY EVEN GUSTS A BIT HIGHER BUT
WILL NOT BE DOMINATE.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG GUSTY WEST NORTHWEST TO NORTH WINDS WILL
CONTINUE THIS EVENING AND OVERNIGHT. THE WINDS WILL INCREASE AFTER
15Z TOMORROW FOR LOCATION ALONG AND NEAR THE SOUTHERN COLORADO
RIVER.
&&
.FIRE WEATHER...CURRENT RED FLAG WARNING IN DECENT SHAPE AS A FEW
SENSORS ARE HITTING CRITERIA. STILL THINK THAT WINDS WILL INCREASE
SLIGHTLY DURING THE AFTERNOON AND RH VALUES WILL REMAIN LOW. AN
INCREASE IN HIGH LEVEL MOISTURE AS HELPED DELAYED ANY THUNDERSTORM
ACTIVITY...BUT THERE MAY BE ENOUGH INSTABILITY WITH THE FRONT TO
HELP GENERATE ISOLATED THUNDERSTORMS LATE THIS AFTERNOON.
HAVE ALSO UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR
ZONES NVZ466...AZZ101...AND CAZ229 FOR TUESDAY. STRONG NORTH WINDS
BEHIND THE COLD FRONT WILL OCCUR LATE TONIGHT THROUGH TUESDAY ALONG
WITH RH VALUES DROPPING BELOW 15 PERCENT. LOOKS LIKE THE STRONGEST
WINDS DOWN THE RIVER WILL OCCUR BETWEEN 15Z-21Z TUESDAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR NVZ466.
WIND ADVISORY FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR NVZ021.
AZ...RED FLAG WARNING FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR AZZ101.
RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR AZZ102.
WIND ADVISORY FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR AZZ002 AND AZZ036.
CA...RED FLAG WARNING FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR CAZ229.
WIND ADVISORY UNTIL 10 PM PDT THIS EVENING FOR CAZ523.
WIND ADVISORY FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR CAZ527.
&&
GORELOW/81
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, May 12, 5:12 AM PDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 512 AM PDT MON MAY 12 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-130315- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 512 AM PDT MON MAY 12 2008 /512 AM MST MON MAY 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA TODAY AND TONIGHT. GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED AHEAD OF THE FRONT WITH STRONG NORTHERLY WINDS BEHIND THE FRONT. A WIND ADVISORY IS IN EFFECT FOR THE WESTERN SAN BERNARDINO COUNTY DESERT AREA THROUGH THIS EVENING WHILE A RED FLAG WARNING IS IN EFFECT FOR THE NORTHWEST DESERTS AND NORTHWEST PLATEAU OF ARIZONA FROM LATE THIS MORNING THROUGH EARLY EVENING. STRONG WINDS DEVELOPED IN THE SIERRA LAST NIGHT AND A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM THIS MORNING WHILE A WIND ADVISORY IS IN EFFECT FOR THE OWENS VALLEY UNTIL 9 AM. THERE IS POTENTIAL FOR BRIEF WIND GUSTS AROUND 40 MPH ALONG THE COLD FRONT AS IT MOVES SOUTH THROUGH THE AREA TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS LINCOLN AND NYE COUNTIES BY EARLY THIS AFTERNOON...SPREADING INTO CLARK AND MOHAVE COUNTIES LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DRY NORTHERLY FLOW IS EXPECTED THROUGH THE PERIOD. WINDS MAY BE QUITE GUSTY TUESDAY BEHIND THE COLD FRONT...ESPECIALLY DOWN THE COLORADO RIVER VALLEY. A FIRE WEATHER WATCH HAS BEEN POSTED FOR TUESDAY IN THAT AREA. A WIND ADVISORY MAY ALSO BE NEEDED FOR THE COLORADO RIVER VALLEY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 9:58 PM PDT | Wind Advisory | VEF | Clark, Esmeralda, Nye | 24 hr |
| May 12, 4:18 AM PDT | Fire Weather Watch | VEF | Clark | 12 hr |
| May 12, 3:45 PM PDT | Wind Advisory | VEF | 24 hr | |
| May 11, 9:58 PM PDT | High Wind Warning | VEF | Inyo | 9 hr |
| May 11, 9:58 PM PDT | Wind Advisory | VEF | 9 hr | |
| May 12, 4:18 AM PDT | Red Flag Warning | VEF | Mohave | 12 hr |
Nearby
Red Flag Warnings in Nevada, 2008Red Flag Warnings in California, 2008Red Flag Warnings in Arizona, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.